According to British tabloid newspaper The Sun, men who take the hair loss drug known as finasteride in order to try to fight baldness are up to five times more likely to experience erectile dysfunction. Those statistics sound scary, and are probably more than enough to put many men off from ever trying such a drug.
However, with this article the media have (not for the first time) been caught putting an exaggerated spin on the actual story. In fact, the evidence produced by the research is nowhere near as alarming as it would seem to be according to The Sun article.
The original research, which was conducted in the United States, used a medical records database in order to study the commonality of erectile dysfunction in men who were prescribed a pair of drugs, finasteride and dutasteride. Both of these are used to treat prostate enlargement which is not the result of cancer.
The drugs block the male hormone known as testosterone, and finasteride is also used in low dosages as a treatment for male pattern baldness. The results of the study discovered that one in 17 of the men who were prescribed one of the two drugs had developed erectile dysfunction, a figure that shrank to one in 31 for those men who were given a finasteride prescription in order to treat baldness.
There was a generally higher risk for those who made use of the drug for a longer period of time, but in almost 100 percent of the men, the problem disappeared as soon as they stopped taking the drug, which somewhat undercuts any inherent risk exaggerated by the media. The new research merely highlights a side effect of the drugs that was already well understood – and in the minority of cases where sexual problems did occur, in almost all cases the problem was resolved simply by stopping the intake of the drug.
The origins of the story
Researchers from the Italian University of Catania and Northwestern University in Chicago carried out the research with the aid of grants that came via the National Institutes of Health. The Post-Finasteride Syndrome Foundation also provided additional funding, with the study finally being published in PeerJ, a peer-reviewed medical journal. It’s available to download or read online free of charge.
The results were exaggerated both by The Sun and by the Mail Online. While their stories of a greater risk of erectile dysfunction for men using the drug were generally true, they failed to point out that there is an incredibly small risk of any such sexual problems continuing after stopping the treatment. The claim, made by the Mail Online, that the erectile dysfunction caused by the drug could not be treated with the use of Viagra also appears to be completely unsupported by any of the scientific evidence in the study. The researchers only examined whether or not that drug was prescribed, and made no mention of its success or failure in treating the condition.
The nature of the research
The research was in the form of a cohort study, which was intended to determine if the amount of time in which certain drugs (referred to as 5a-reductase inhibitors) had any impact on the risk of developing erectile dysfunction.
The drugs finasteride and dutasteride both inhibit testosterone by blocking the enzyme used in its metabolism, and finasteride has also been licensed to treat male pattern baldness when given in low doses. Side effects of erectile dysfunction and decreased libido have already been determined in both drugs; the aim of the study was to find out whether the conditions persisted following cessation of the drugs, and if there was any varying effect caused by the duration of exposure.
Less than one in 100 men continued to suffer erectile dysfunction after stopping taking the drug, meaning that any report alleging that the problem is permanent is something of a distortion of the facts. The study also only examined medical records from just one US region, a limitation that may not accurately reflect the commonality of erectile dysfunction in men prescribed the drugs. The results of the research do not in fact give particular cause for concern.